Pennsylvania, 2009

Hail and Damaging Winds in Pennsylvania, July 11, 2009

July 11, 2009 · NWS CLE · 6 events in 2 counties and zones

A strong cold front moved across Lake Erie and into northwestern Pennsylvania during the late afternoon and early evening hours of July 11th. Severe thunderstorms developed in advance of this front and caused some damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$95,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A strong cold front moved across Lake Erie and into northwestern Pennsylvania during the late afternoon and early evening hours of July 11th. Severe thunderstorms developed in advance of this front and caused some damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jul 11, 2:45 PM EST, 1 hour 40 minutes earlier.

Area forecast discussion, Jul 11, 2:45 PM EST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
345 PM EDT SAT JUL 11 2009

.SYNOPSIS...
A COLD FRONT OVER NORTHWEST OHIO CROSS THE AREA THIS EVENING.
HIGH PRESSURE FROM THE NORTHERN PLAINS WILL MOVE EAST ACROSS THE
GREAT LAKES EARLY IN THE WEEK.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
COLD FRONT ACROSS NW OHIO. SOME MODERATE CUMULUS DEVELOPMENT IN THE
LAST HOUR OR TWO. DEWPOINTS ARE HIGH BUT THE AIRMASS IS OBVIOUSLY
RAIN COOLED AND SOMEWHAT MORE STABLE THAN IT COULD HAVE BEEN IF
THERE WERE NO RAIN IN THE MORNING. DESPITE THE EARLIER RAIN THE
LIFTED INDEX SEEMS BE AVERAGING -4 TO -6 WITH CAPE 800-1600 WHICH
ARE RESPECTABLE LEVELS. THINK WE WILL SEE NEW THUNDERSTORMS DEVELOP
MAINLY SOUTH OF THE LAKESHORE AND MAINLY FROM THE I-71 CORRIDOR
EASTWARD. THERE MAY BE ENOUGH TIME FOR THE STORMS TO GET SOME PUNCH
BEFORE EXITING THE FORECAST AREA AND THE AREA FROM YOUNGSTOWN TO
CANTON... MILLERSBURG AND MOUNT VERNON MAY BE MOST SUSCEPTIBLE. WILL
USE LEFTOVER WEATHER (LATE AFTERNOON) FOR THE NORTHERN COUNTIES AND
EVENING SHOWERS STORMS FOR THE ABOVE MENTIONED AREA. GUIDANCE TEMPS
LOOK A LITTLE COOL CONSIDERING HOW SHORT THE NIGHTS ARE THIS TIME OF
YEAR AND HOW FAR WE WOULD HAVE TO FALL TO GET THERE.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY NIGHT/...
ALL MODELS INDICATE AN AREA OF SHOWERS/STORMS WILL DEVELOP OVER THE
NORTHERN PLAINS LATE SAT NIGHT AND MOVE SOUTHEAST ON SUNDAY.
ACTIVITY SHOULD DIMINISH DURING THE DAY SUNDAY IN DRIER AND MORE
STABLE AIR ALTHOUGH SOME OF THE MODELS IN A TYPICAL CONVECTIVE
FEEDBACK MODE POST QPF ALL THE WAY TO NORTHERN OHIO. COULD BE SOME
DEBRIS CLOUDS BY SUNDAY AFTERNOON. LESS HUMID MOVES IN BY SUNDAY AS
YET ANOTHER IN A SERIES OF DRY HIGH PRESSURE SYSTEMS SLIDE SOUTHEAST
ACROSS THE GREAT LAKES WHILE THE UPPER TOUGH DEEPENS AGAIN OVER
QUEBEC. WE SHOULD REMAIN BETWEEN SYSTEMS WITH THE INSTABILITY
SHOWERS ASSOCIATED WITH THE UPPER TROUGH TO OUR NORTHEAST AND WARM
ADVECTION CONVECTION TO OUR WEST. WARM FRONT WILL APPROACH BY
WEDNESDAY MORNING.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
THE LONG TERM PERIOD WILL START OUT WITH WEATHER LEFT OVER FROM THE
AREA OF LOW PRESSURE SET TO MOVE ACROSS THE REGION DURING THE MIDDLE
PART OF THE WEEK.  IT APPEARS THAT DRIER AIR WILL BE A LITTLE SLOWER
TO ARRIVE BEHIND THIS SYSTEM THAN EARLIER THOUGHT.  WILL NEED TO
KEEP CHANCE POPS GOING THROUGH WEDNESDAY NIGHT AND INTO EASTERN
AREAS THROUGH AT LEAST MIDDAY THURSDAY.  HIGH PRESSURE WILL BUILD
OVER THE LOCAL FOR THE END OF THE WEEK.  AS HAS BEEN THE CASE A LOT
LATELY... TEMPERATURES DURING THE PERIOD WILL AGAIN AVERAGE A LITTLE
BELOW NORMAL.  MANY AREAS WILL STRUGGLE TO GET OUT OF THE 70S BOTH
FRIDAY AND SATURDAY.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
THE PREFRONTAL LINE OF SHRA/TSRA IS JUST NOW EXITING THE AREA. THE
COLD FRONT IS NOW OVER NW OH AND SHOULD MOVE E ACROSS THE
REMAINDER OF THE AREA THIS AFTERNOON. HAVE SEEN SOME CLEARING
BEHIND THE FIRST LINE OF STORMS. THIS CLEARING MAY BE ENOUGH TO
ALLOW ANOTHER ROUND OF SHRA/TSRA TO DEVELOP AS THE FRONT NEARS.
HOPEFULLY EARLIER RAINS HAVE WORKED THE ATMOSPHERE OVER ENOUGH THAT
THINGS DONT GET OUT OF HAND. AS IT APPEARS RIGHT NOW...THINK THE
BEST CHANCES FOR MORE STORMS WILL BE OVER THE SE CORNER OF AREA
WHERE GOOD HEATING IS NOW OCCURRING. WILL GIVE MOST PLACES A VCNTY
MENTION OF THUNDER FOR THE TIME BEING. AFTER 00Z THINGS SHOULD
BEGIN TO DRY OUT. THERE WILL LIKELY BE AT LEAST PATCHY MVFR FOG
LATER TONIGHT.

OUTLOOK...VFR SUNDAY THROUGH TUESDAY. PERIODS OF NON-VFR WED WITH
SHRA/TS.

&&

.MARINE...
THE COLD FRONT IS JUST NOW APPROACHING THE WEST END OF THE LAKE.
THIS FEATURE WILL MOVE EAST ACROSS THE LAKE THIS EVENING.  SW FLOW
AHEAD OF THE FRONT WILL BECOME W THEN NW TO N TONIGHT.  WINDS WILL
BRIEFLY BE IN THE 15 TO 20 KNOT RANGE BEHIND THE FRONT SO WILL KEEP
SMALL CRAFT GOING AS IS.  WINDS AND WAVES WILL QUICKLY COME DOWN
LATE TONIGHT AND SUNDAY SHOULD BE A DECENT DAY ON THE LAKE WITH
MAINLY WEST WINDS LESS THAN 10 KNOTS.  WINDS WILL CHANGE LITTLE TILL
ANOTHER FRONTAL PASSAGE MONDAY NIGHT INTO TUESDAY.  MAINLY WESTERLY
FLOW WILL THEN CONTINUE THROUGH LATE TUESDAY.  AT THAT TIME A WARM
FRONT WILL LIFT NORTH ACROSS THE REGION FINALLY GIVING THE FLOW A
SOUTHERLY COMPONENT.  THE BEST CHANCES FOR RAIN DURING THE PERIOD
WILL COME DURING THE TUESDAY NIGHT INTO WEDNESDAY PERIOD.  A COLD
FRONT WILL EVENTUALLY MAKE ITS WAY ACROSS THE LAKE LATE WEDNESDAY
INTO THURSDAY CAUSING THE FLOW TO AGAIN BECOME WESTERLY.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 4 AM EDT SUNDAY FOR LEZ147>149.

&&

SYNOPSIS...KOSARIK
NEAR TERM...KOSARIK
SHORT TERM...KOSARIK
LONG TERM...KUBINA
AVIATION...KUBINA
MARINE...KUBINA
Hazardous weather outlook, Jul 11, 2:50 PM EST, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
350 PM EDT SAT JUL 11 2009

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-122000-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
350 PM EDT SAT JUL 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.
SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH THIS EVENING ACROSS
NORTHEAST OHIO AND NORTHWEST PENNSYLVANIA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Pittsburgh radar (KPBZ), 129 km away, was scanning. The volume nearest the first event began at 21:26 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 hail, 1 funnel cloud. Local standard time, as filed.

Thunderstorm Wind, Crawford

When
July 11, 4:25 PM EST
Where
Crawford County, 0.33 mi NNE of Blooming Vly to 1.2 mi E of Blooming Vly
Measured
50 kt (58 mph) estimated gust
Property damage
$75,000
Reported by
Emergency Manager
Coordinates
41.685, -80.049

Thunderstorm downburst winds caused damage in Blooming Valley. Winds estimated to be in excess of 60 mph caused a swath of damage from West Mill Street eastward to Guy Street. Many trees were knocked down. Several gravestones at a cemetery were knocked over. A small green house was blown down and at least two houses lost some shingles. A funnel cloud was also observed as the storm moved through the area.

Funnel Cloud, Crawford

When
July 11, 4:25 PM EST
Where
Crawford County, Blooming Vly
Reported by
Fire Department/Rescue
Coordinates
41.680, -80.050

Trained storm spotters observed a funnel cloud over Blooming Valley. The funnel cloud came close to touching the ground at least four times. Downburst winds accompanied the funnel cloud and caused some minor damage in and around Blooming Valley.

Thunderstorm Wind, Crawford

When
July 11, 4:45 PM EST
Where
Crawford County, 2 mi N of Titusville
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
41.659, -79.680

Thunderstorm winds downed a few trees.

Hail, Erie

When
July 11, 7:18 PM EST
Where
Erie County, Erie
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.120, -80.080

Penny size hail was observed.

Hail, Erie

When
July 11, 7:32 PM EST
Where
Erie County, 3.5 mi SE of Harborcreek
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.134, -79.832

Penny size hail was observed.

Thunderstorm Wind, Crawford

When
July 11, 9:10 PM EST
Where
Crawford County, 7 mi E of Cambridge Spgs
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
41.800, -79.934

Thunderstorm winds downed several trees.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2009Every state in 2009This day in weather historyWarnings in Pennsylvania, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 189127, 189131, 189123, 189124, 189125, 189136.